Michigan, 2009

Winter Weather in Michigan, February 9 to 10, 2009

February 9 to 10, 2009 · NWS MQT · 8 events in 8 counties and zones

Increasing moisture ahead of a low pressure system approaching from the Plains brought some freezing rain and eventually dense fog to portions of central Upper Michigan from late evening on the 9th into the morning of the 10th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Increasing moisture ahead of a low pressure system approaching from the Plains brought some freezing rain and eventually dense fog to portions of central Upper Michigan from late evening on the 9th into the morning of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 9, 8:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 9, 8:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
820 PM EST MON FEB 9 2009

.UPDATE...

UPDATED TO ADD SOME FZDZ THIS EVNG OVER THE INTERIOR CENTRAL WHERE
CURRENT SFC WBLB AND EVEN TEMP IN SOME PLACES ARE AOB 32 AND SOME
LGT -RA/-DZ IS FALLING N OF MAIN AREA OF SHRA IN WI. A BIT OF GLAZE
BEGAN HERE AT THE OFFICE JUST A FEW MINUTES AGO. BY THE TIME MAIN
AREA OF SHRA NOW MOVING THRU NE WI ARRIVES FM THE S...EXPECT TEMP
AND WBLB TO BE ABV 32. ALSO CUT POPS SW-NE LATE AS AREA OF SHRA
MOVES NE AHEAD OF VIGOROUS DRY SLOTTING TO THE E OF DEEP LO PRES IN
THE NRN PLAINS THAT WL ARRIVE FM THE S LATE TNGT.

&&

.SYNOPSIS AND SHORT TERM (THROUGH 00Z WEDNESDAY)...
UPPER PATTERN SHOWS STRONG UPPER LOW LIFTING NWD THROUGH THE CNTRL
PLAINS WITH AN ASSOCIATED SFC LOW OF 980MB OVR NEB. WARM AIR
ADVECTION IS SURGING INTO MOST OF UPR MICHIGAN...FIRST ALOFT AND NOW
TO THE SFC. ONLY THE FAR ERN CWA IS STILL BLO FREEZING. COLD AIR IS
ALSO JUST EVADING THE KEWEENAW WITH CMX REPORTING MIXED PCPN AND
SPOTTER IN MOHAWK NOTING LGT FZRA WITHIN THE LAST HOUR. PCPN OVR THE
CWA IS SPOTTY RIGHT NOW BUT FARTHER SW A HEAVIER AREA OF RAIN IS
STEADILY LIFTING NORTH...ROUGHLY ON A LINE FM THE TWIN CITIES TOWARD
DUBUQUE IA. GIVEN THE WARMING THAT OCCURRED THIS AFTN...CHANCES OF
FZRA WITH THIS PCPN APPEAR SLIM. AFTER THIS PCPN SHIFTS THROUGH
TONIGHT...BREEZY WINDS AND WARM AND MOIST AIR SURGE INTO THE AREA ON
TUESDAY. ANOTHER SRN STREAM STORM SYSTEM LIFTS INTO THE REGION ON
WEDNESDAY. FAR ERN CWA WOULD BE MOST AFFECTED BY THIS SYSTEM WITH A
MIX OF RAIN AND SNOW EXPECTED.

BAND OF RAIN ON ERN EDGE OF ROBUST DRY SLOT LIFTING ACROSS KS/MO/IA
MOVES THROUGH THE CWA BTWN 00Z AND 06Z TONIGHT. ISENTROPIC LIFT ON
THE 295K SFC (H8-H7) CLEARS THE SRN TIER OF THE CWA BY 06Z. LOWERED
POPS A BIT AFTER MIDNIGHT...BUT NOT SURE IF SOME MORE PCPN CAN
DEVELOP DUE TO INCREASED INSTABILITY WITH ARRIVAL OF DRY SLOT. PTYPE
IS STILL A CONCERN ALTHOUGH TEMPS RISING INTO THE MID-UPR 30S WITH
TD NOW AROUND FREEZING SHOULD LIMIT THIS TO THE KEWEENAW AND FAR ERN
CWA THIS EVENING. EVEN THERE...WILL ONLY MENTION A CHANCE OF FZRA.
KEPT LOW CLOUDS AND POTENTIAL FOR DRIZZLE AND FOG AROUND TUESDAY
MORNING...BUT DEEP DRYING AS SEEN IN THE DRY SLOT TODAY WILL
EVENTUALLY WIN OUT AND RESULT IN CLEARING SKIES BY MID AFTN ON
TUESDAY. TEMPS SHOULD RESPOND TO RECORD LEVELS. MIXING TO 950MB
GIVES TEMPS INTO THE MID-UPR 40S. RECORD HIGH AT NWS MQT OF 40
SHOULD EASILY BE BROKEN. KEPT SOME POPS FOR PCPN IN OVR THE FAR WRN
TIER AS THAT AREA IS ON FRINGE OF PERSISTENT ISENTROPIC LIFT TIED TO
LARGE SCALE UPR LOW. OTHERWISE ANY PCPN SHOULD END IN THE AFTN.

LONG TERM (00Z WED ONWARD)...
UPPER AIR PATTERN CONSISTS OF A CLOSED 500 MB LOW AND TROUGH NEAR
THE UPPER GREAT LAKES 00Z WED WITH A SOUTHERN SYSTEM MOVING OUT INTO
THE SOUTHERN PLAINS. NAM TAKES THE SOUTHERN SYSTEM TO THE NORTHEAST
AND MOVES THIS NORTHERN SYSTEM VERY LITTLE. THE SOUTHERN SYSTEM HITS
THE LOWER GREAT LAKES WED NIGHT. NAM THEN HAS THE NORTHERN SYSTEM
STAY NEARLY STATIONARY THROUGH THU. NAM KEEPS DEEPER MOISTURE TO THE
NW TUE NIGHT AND THEN SIDESWIPES THE EASTERN HALF OF THE CWA WITH
DEEPER MOISTURE AND 850-500 MB Q-VECTOR CONVERGENCE ON WED AND WED
NIGHT. GFS SHOWS ABOUT THE SAME THING AND IS A BIT FURTHER EAST WITH
THIS NEXT SYSTEM THAN THE NAM. ECMWF IS FURTHER EAST LIKE THE GFS
ALSO.

FORECAST WILL HAVE HIGHER POPS IN THE EAST...BUT PUSHED A LITTLE
FURTHER EAST AND WILL HAVE LIKELY POPS NOW. WITH FURTHER EASTWARD
MOVEMENT OF THIS SOUTHERN SYSTEM...DELAYED TIMING A BIT AS WELL AND
TOOK POPS OUT IN THE MORNING OVER THE SOUTH AND EAST. KEPT LIKELY
POPS IN THE AFTERNOON OVER THE SOUTHEAST WED AS PCPN SHIELD WILL BE
COMING IN THEN. THE NORTHERN SYSTEM LOOKS TO STAY TO THE WEST OF THE
AREA AND PUT IN SLIGHT CHANCE POPS ESPECIALLY IN THE WEST TO COVER
THIS SYSTEM POSSIBLY AFFECTING THE CENTRAL AND WEST. 850 MB
TEMPERATURES STAY TOO WARM FOR LAKE EFFECT TO OCCUR FROM THIS
SYSTEM. WED NIGHT...HIGHER POPS AGAIN IN THE EAST WITH CHANCE POPS
IN THE WEST FOR THE NORTHERN SYSTEM. KEPT IN RAIN/SNOW MIX IN THE
EAST WED AFTERNOON AND WED EVENING WITH 1000-850 MB THICKNESS OFF
THE NAM SHOWING 1305 METERS OVER KERY AT 18Z AND THEN SINKING
SOUTHEASTWARD AFTER 00Z THU. OVERALL...DID NOT MAKE TOO MANY CHANGES
TO THE GOING FORECAST FOR TEMPERATURES OR WEATHER.

IN THE EXTENDED...GFS...ECMWF AND CANADIAN ALL SHOW A 500 MB TROUGH
ACROSS THE WEST AND ALSO ACROSS THE CANADIAN MARITIMES 00Z FRI WITH
A TROUGH MOVING INTO THE NORTHERN PLAINS 00Z SAT AND THROUGH THE
GREAT LAKES 00Z SUN WITH TROUGHING AGAIN INTO THE NORTHERN PLAINS
THROUGH 00Z TUE. DID NOT MAKE TOO MANY CHANGES TO THE GOING
FORECAST. TEMPERATURES LOOK TO STAY SLIGHTLY BELOW NORMAL THROUGH
THE PERIOD. STILL CONTINUED DRY SAT EVENING THROUGH SUNDAY. MON IS
TRICKIER WITH SOME POSSIBILITY OF A WARM AIR ADVECTION REGIME WITH
LIGHT SNOW AND PUT IN A SLIGHT CHANCE OF SNOW FOR SUN NIGHT AND MON
FOR THIS POSSIBILITY.

&&

.AVIATION (FOR THE 00Z TAF ISSUANCE)...

EXPECT CONDITIONS TO DETERIORATE TO IFR/LIFR THIS EVNG WITH INCRSG
LLVL MSTR INFLUX UNDER STRENGTHENING SLY LLJ THAT WL RESULT IN LLWS
AT BOTH SITES. PCPN THIS EVNG WL BE ON THE LGT SIDE WITH STILL THE
THREAT OF SOME ICING WITH SFC WBLB TEMP NEAR OR JUST BLO 32. BY THE
TIME HEAVIER SHRA ARRIVE FM THE S LATER THIS EVNG...EXPECT WBLB TO
BE ABV 32. BAND OF SHRA WL PASS TO THE N OVERNGT. WITH DRYING ALF
OVER LLVL MSTR/MELTING SN...EXPECT IFR/LIFR CONDITIONS TO PERSIST.
STRONG NEAR SFC WINDS SUG VLIFR VSBY NOT LIKELY. AS DRY SLOT ON ERN
EDGE OF DEEP LO PRES PASSING TO THE W IMPACTS THE AREA ON TUE...
EXPECT IMPROVEMENT IN CIG/VSBY IN THE AFTN. BUT GUSTY WINDS WL DVLP
WITH LLVL DRY ADVCTN/SFC WRMG/COOLING ALF WEAKENING INVRN AND
ALLOWING SOME MIXING OF STRONGER MOMENTUM TO THE SFC. BUT SHRA CHCS/
MVFR CONDTIONS WL PERSIST...ESPECIALLY AT CMX CLOSER TO SFC LO
PASSING TO THE W.

&&

.MARINE (FOR 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

EAST WINDS TO 30KTS EXPECTED TONIGHT AS PRESSURE GRADIENT TIGHTENS
BTWN CNTRL PLAINS LOW AND DEPARTING RIDGE. WINDS THEN VEER SRLY ON
TUESDAY AND SWRLY TUESDAY NIGHT AS LOW SHIFTS TO JUST NORTH OF LAKE
SUPERIOR. AS THIS LOW LIFTS AWAY FM THE AREA...ANOTHER LOW PRESSURE
SYSTEM FORMING OVER THE MID MISSISSIPPI RIVER VALLEY MOVES TO LOWER
MICHIGAN DURING THE DAY WEDNESDAY...WHILE DEEPENING SLIGHTLY. IT
WILL CONTINUE ITS NORTHEASTWARD PROGRESSION...AND FURTHER DEEPEN
OVER SOUTHEASTERN CANADA THURSDAY EVENING. EXPECT NWRLY WINDS TO 30
KNOTS OVR EASTERN LAKE SUPERIOR AS THE LOW IS IN THE VCNTY.
ON FRIDAY...EXPECT WINDS TO DIMINISH BLO 25 KNOTS AS HIGH PRESSURE
DIVES FROM WESTERN CANADA INTO THE NORTHERN PLAINS STATES.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...

UPPER MICHIGAN...NONE.
LAKE SUPERIOR...NONE.

&&

UPDATE...KC
SYNOPSIS/SHORT TERM...JLA
LONG TERM...07
AVIATION...KC
MARINE...JLA
Hazardous weather outlook, Feb 9, 4:08 PM EST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
408 PM EST MON FEB 9 2009

MIZ001>007-009>014-084-085-101300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
408 PM EST MON FEB 9 2009 /308 PM CST MON FEB 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER SOUTHERN UPPER
MICHIGAN TONIGHT.

THERE IS A CHANCE FOR FREEZING RAIN THIS EVENING ACROSS THE
KEWEENAW PENINSULA AND EAST OF A LINE FROM MUNISING TO
MANISTIQUE AS TEMPERATURES ARE BELOW FREEZING THIS EVENING.

WIDESPREAD RAIN AND MELTING SNOW WILL RESULT IN PONDING WATER ON
ROADWAYS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PONDING OF WATER WILL CONTINUE ON ROADWAYS TUESDAY...AS
TEMPERATURES STAY WELL ABOVE FREEZING.

A MIXTURE OF RAIN AND SNOW IS POSSIBLE EAST OF A LINE FROM
GRAND MARAIS TO RAPID RIVER WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-263>267-101300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
408 PM EST MON FEB 9 2009 /308 PM CST MON FEB 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Alger

When
February 9, 10:00 PM EST to February 10, 10:00 AM EST
Where
Alger forecast zone
Reported by
Newspaper
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Light freezing rain occurred from late evening on the 9th and ended early on the 10th. However...dense fog formed after the freezing rain ended and continued into late morning on the 10th.

Superior Central and AuTrain-Onota Schools closed on the 10th due to the dense fog and slippery roadways.

Winter Weather, Delta

When
February 9, 10:00 PM EST to February 10, 12:00 PM EST
Where
Delta forecast zone
Reported by
Newspaper
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Light freezing rain occurred from late evening on the 9th and ended early on the 10th. However...dense fog formed after the freezing rain ended and continued into late morning on the 10th.

Schools throughout much of Delta County were closed on the 10th due to the dense fog and slippery roadways.

Winter Weather, Menominee

When
February 9, 9:00 PM CST to February 10, 10:00 AM CST
Where
Menominee forecast zone
Reported by
Newspaper
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Light freezing rain occurred from late evening on the 9th and ended early on the 10th. However...dense fog formed after the freezing rain ended and continued into late morning on the 10th.

Stephenson, Hannahville and Carney Nadeau Schools closed on the 10th due to the dense fog and slippery roadways.

Winter Weather, Marquette

When
February 9, 10:00 PM EST to February 10, 8:00 AM EST
Where
Marquette forecast zone
Reported by
Newspaper
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Light freezing rain occurred from late evening on the 9th and ended early on the 10th. However...locally dense fog formed after the freezing rain ended and continued into late morning on the 10th.

Negaunee and Ishpeming Schools closed on the 10th due to the dense fog and slippery roadways.

Winter Weather, Dickinson

When
February 9, 9:00 PM CST to February 10, 8:00 AM CST
Where
Dickinson forecast zone
Reported by
Newspaper
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Light freezing rain occurred from late evening on the 9th and ended early on the 10th. However...dense fog formed after the freezing rain ended and continued into late morning on the 10th.

Many schools throughout Dickinson County on the 10th were on a two-hour delay due to dense fog and slippery secondary roadways.

Winter Weather, Southern Schoolcraft

When
February 9, 10:00 PM EST to February 10, 10:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
Newspaper
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Patchy freezing rain and light snow occurred from late evening on the 9th and ended early on the 10th. However...dense fog formed after the freezing rain ended and continued into late morning on the 10th.

Manistique Schools were closed on the 10th due to the dense fog and slippery secondary roadways.

Winter Weather, Northern Schoolcraft

When
February 9, 10:00 PM EST to February 10, 10:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Newspaper
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Light freezing rain occurred from late evening on the 9th and ended early on the 10th. However...dense fog formed after the freezing rain ended and continued into late morning on the 10th.

Schools across the region were closed on the 10th due to the dense fog and slippery roadways.

Winter Weather, Luce

When
February 9, 10:00 PM EST to February 10, 10:00 AM EST
Where
Luce forecast zone
Reported by
Newspaper
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Patchy freezing rain and light snow occurred from late evening on the 9th and ended early on the 10th. However...dense fog formed after the freezing rain ended and continued into late morning on the 10th.

Tahquamenon Area Schools closed on the 10th due to the dense fog and slippery secondary roadways.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154908, 154909, 154910, 154911, 154912, 154914, 154916, 154918.